Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 13, 2003Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2003, 8:09 PM CDT for Emmons County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 8:09 PM CDT (01:09 UTC)
Expired
Jul 13, 2003, 9:15 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140109
SVRBIS
NDC029-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF WESTFIELD...OR ABOUT 50 MILES
  SOUTH OF BISMARCK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AT 835 PM CDT
  HAGUE AT 900 PM CDT

LARGE HAIL AND WIND GUSTS TO 65 MPH SHOULD BE EXPECTED WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...GET
INSIDE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4616 10059 4595 10049 4594 9988 4617 9989

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 13 2003

MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST
NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE
CONVECTION GOING IN THAT REGION THIS AFTERNOON.

A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE
IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA
TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION
TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT.

THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER
MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND
TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION.

SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING
THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN
INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS
FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 13, 4:46 AM CDT, 15 hours 23 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND
EVENING.

TURNER

In the hours before

Local storm report, Jul 13, 6:44 PM CDT, 1 hour 25 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

644 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0635 PM    WASHBURN                  ND   60 MPH TSTM GUST

07/13/03   MCLEAN                         REPORTED BY FIRE AND

                                          RESCUE. A FEW TREES DOWN.

NNNN
Local storm report, Jul 13, 7:05 PM CDT, 1 hour 4 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

705 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0655 PM    5 N MERCER                ND   1 INCH HAIL

07/13/03   MCLEAN                         REPORTED BY STORM

                                          SPOTTER.

0657 PM    9 W MC CLUSKY             ND   65 MPH TSTM GUST

07/13/03   SHERIDAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Special weather statement, Jul 13, 7:10 PM CDT, 59 minutes before
BISWRKSPS
TTAA00 KBIS DDHHMM
NDZ001-002-009-010-017-033-041-044-140030-

SPECIAL  WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
710 PM CDT SUN JUL 13 2003

THE FAR WESTERN PORTION OF THE SEVERE THUNDERSTORM WATCH 739 HAS BEEN
CANCELED. COUNTIES NO LONGER IN THE WATCH INCLUDE BURKE..MOUNTRAIL
MCKENZIE..WILLIAMS..STARK..HETTINGER AND ADAMS.

THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MOST OF CENTRAL AND
EASTERN NORTH DAKOTA.

RSL
Local storm report, Jul 13, 7:12 PM CDT, 57 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0637 PM    4 S TURTLE LAKE           ND   TORNADO

07/13/03   MCLEAN                         REPORTED BY PUBLIC.

                                          EVENT DURATION 5

                                          MINUTES. TORNADO LIFTED

                                          AT 642 PM CDT. WHEAT

                                          CROP DAMAGE. NO

                                          STRUCTURAL DAMAGE.

NNNN
Local storm report, Jul 13, 7:31 PM CDT, 38 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

731 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0727 PM    MAX                       ND   .88 INCH HAIL

07/13/03   MCLEAN                         REPORTED BY PUBLIC.

                                          HAIL BROKE WINDSHIELD.

NNNN
Local storm report, Jul 13, 7:41 PM CDT, 28 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

741 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    MC CLUSKY                 ND   .88 INCH HAIL

07/13/03   SHERIDAN                       REPORTED BY PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Jul 13, 7:30 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Jul 13, 7:32 PM CDTSevere Thunderstorm WarningBISSioux58 min
Jul 13, 7:41 PM CDTSevere Thunderstorm WarningBISWells64 min
Jul 13, 10:35 PM CDTSevere Thunderstorm WarningBISEmmons, Logan55 min
Jul 14, 12:29 AM CDTSevere Thunderstorm WarningBISDickey61 min
Jul 14, 4:00 PM CDTSevere Thunderstorm WarningBISBurke, Renville60 min
Jul 14, 5:16 PM CDTSevere Thunderstorm WarningBISWard59 min
Jul 14, 5:25 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Jul 14, 6:25 PM CDTSevere Thunderstorm WarningBISBottineau50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.